Missouri, 2014Hail and Damaging Winds in Missouri, March 27, 2014
March 27, 2014 · NWS SGF · 24 events in 11 counties and zones
A strong cold front along with a robust upper level system developed scattered strong to severe convection. The majority of the reports were of large hail along with isolated damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front along with a robust upper level system developed scattered strong to severe convection. The majority of the reports were of large hail along with isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 1:40 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 27, 1:40 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT Thu Mar 27 2014
...Risk for Strong to Severe Storms through this Evening...
.MESOSCALE DISCUSSION...
Issued at 220 PM CDT THU MAR 27 2014
Special upper air release shortly after 18z showed a cap still in
place but eroding around 700 to 800 mb. 500 mb analysis shows a 90
knot jet core moving northeastward out of northern Oklahoma into
southeast Kansas and western Missouri at this time. There is a
narrow corridor of clearing skies and more unstable airmass over
southeast Kansas moving into western Missouri at this time where
surface temperatures are warming into the lower 70s and dewpoints
are getting into the middle 50s.
In the narrow corridor where the cap goes away...there will be about
1000 to 1500 J/KG of MUCAPE potential. Shear is extremely robust
with this system. Updrafts will be hard to maintain themselves for
very long given too much shear at times. Expect tiny robust updrafts
with these storms for a short amount of time. Any heavy downpours
will bring down low level wind fields to the surface which is the
main threat with any of this convection. Winds right off the surface
of 50 plus knots can easily be transported downward in downdrafts.
Given shear but tiny updrafts...expecting hail no larger than half
dollars.
The best potential for an isolated tornado or two will be along
and west of I-49 corridor between mid afternoon and early evening
with a discrete cell given the low level shear. Storm modes will
transition into line segments around sunset this evening or by the
time it reaches the Highway 65 corridor.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 230 PM CDT THU MAR 27 2014
The cold front will push eastward across the Ozarks this evening
as a vigorous shortwave trough tracks northeast across the
Midwest. Expect thunderstorms to evolve into linear segments along
the front but cannot rule out discrete supercells along and just
ahead of the line through early evening. The potential for severe
storms will persist through much of the evening but the risk will
gradually diminish after sunset. Damaging wind gusts will
remain the primary hazard risk given the strong environmental
winds just off of the surface while large will also be possible.
The limited risk for a tornado will diminish with sunset.
The front will push to our south overnight but stall as another
shortwave trough approaches Friday. This will bring showers
northward back into southern Missouri by Friday afternoon. This
activity will be most numerous near the Arkansas border where a
few rumbles of thunder cannot be ruled out. Otherwise a mostly
cloudy sky and cooler temperatures can be expected Friday.
.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM CDT THU MAR 27 2014
A quasi-zonal pattern will set up this weekend into next week
across the CONUS. This will bring shortwaves and accompanying
fronts eastward across the region every couple of days while
maintaining seasonably mild temperatures.
A return southerly flow by Sunday will send temperatures well into
the 60s to near 70 degrees. The warming temperatures and
increasing southerly Sunday will result in elevated fire weather
conditions.
The next front will arrive Monday and may be accompanied by
scattered showers. A better chance of convection will develop
during mid week as the next shortwave arrives and taps into a
better moisture supply.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1151 AM CDT THU MAR 27 2014
Pilots can expect very windy conditions through this evening as a cold
front moves into the region. Frequent gusts over 30 kts can be
expected. MVFR ceilings will prevail with some breaks in the
clouds later in the afternoon. Showers and thunderstorms will
develop along and just ahead of the front as it moves across the
area from mid afternoon into early this evening. Some of these
storms could be severe. Winds will shift to the west and northwest
behind the front this evening with VFR conditions returning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY until 5 PM CDT this afternoon FOR MOZ055-056-
066>069-077>081-088>095-101>103.
KS...WIND ADVISORY until 5 PM CDT this afternoon FOR KSZ073-097-101.
&&
MESOSCALE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...FosterHazardous weather outlook, Mar 27, 2:19 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT THU MAR 27 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
319 PM CDT THU MAR 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
ELEVATED NON THUNDERSTORM WIND RISK.
DISCUSSION...
AN ELEVATED RISK FOR SEVERE THUNDERSTORMS WILL DEVELOP THROUGH THE
LATE AFTERNOON AND EVENING HOURS FROM WEST TO EAST ACROSS THE
OUTLOOK AREA. THE STORMS WILL IMPACT THE INTERSTATE 49 CORRIDOR
THROUGH 6 PM AND REACH HIGHWAY 65 BY 8 PM...AND THE REMAINDER OF
THE MISSOURI OZARKS DURING LATE EVENING.
SUPERCELLS WILL BE POSSIBLE INITIALLY WITH A RISK OF LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS...DAMAGING WINDS UP TO 70 MPH...AND
A SMALL RISK FOR TORNADOES MAINLY WEST OF HIGHWAY 65.
THE STORMS WILL TRANSITION INTO LINE SEGMENTS WITH THE MAIN STORM
THREATS BECOMING DAMAGING WINDS AND HAIL ACROSS CENTRAL AND SOUTH
CENTRAL MISSOURI. STORMS ARE EXPECTED TO EXIT THE REGION TO THE
EAST BY 1 AM.
WIND GUSTS OF 35 MPH TO AS HIGH AS 50 MPH WILL BE POSSIBLE THROUGH
LATE THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED ACROSS
SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL MISSOURI
FRIDAY AFTERNOON AND EVENING.
LOCALIZED ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY
WITH A MORE WIDESPREAD ELEVATED FIRE WEATHER RISK ON SUNDAY.
ANOTHER SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM ACROSS SOUTHEASTERN
KANSAS AND EXTREME WESTERN MISSOURI GENERALLY ALONG AND WEST OF I-49.
ACTIVATION MAY BE NEEDED FOR AREAS BETWEEN HIGHWAY 65 AND I-49
BETWEEN 5 AND 9 PM. THE REST OF THE AREA EAST OF HIGHWAY 65 MAY
BE NEEDED LATER THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Local storm report, Mar 27, 12:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM NON-TSTM WND GST FORT SCOTT 37.84N 94.71W
03/27/2014 M51 MPH BOURBON KS AWOS
51 MPH WIND GUSTS REPORTED BY THE FORT SCOTT AWOS.
&&
MGRIFFINLocal storm report, Mar 27, 12:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM NON-TSTM WND GST 2 NW JOPLIN 37.10N 94.54W
03/27/2014 M53 MPH JASPER MO ASOS
JOPLIN ASOS REPORTED A 53 MPH WIND GUST.
&&
MGRIFFINEvent by event
21 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Vernon
- When
- March 27, 2:30 PM CST
- Where
- Vernon County, 1.38 mi N of Nevada Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.870, -94.320
A tree was blown down onto a house.
Hail, Benton
- When
- March 27, 3:34 PM CST
- Where
- Benton County, 0.69 mi S of Warsaw
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.240, -93.380
Hail, Morgan
- When
- March 27, 3:39 PM CST
- Where
- Morgan County, Barnett
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -92.670
Hail, Morgan
- When
- March 27, 3:43 PM CST
- Where
- Morgan County, 2.82 mi S of Versailles
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -92.840
Hail, Morgan
- When
- March 27, 3:43 PM CST
- Where
- Morgan County, 1.62 mi W of Syracuse
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -92.910
Hail, Morgan
- When
- March 27, 4:13 PM CST
- Where
- Morgan County, 2.82 mi S of Versailles
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -92.840
Funnel Cloud, Morgan
- When
- March 27, 4:18 PM CST
- Where
- Morgan County, 1.63 mi E of Gravois Mills
- Reported by
- Public
- Coordinates
- 38.320, -92.790
Hail, Morgan
- When
- March 27, 4:20 PM CST
- Where
- Morgan County, Barnett
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -92.670
Hail, Miller
- When
- March 27, 4:25 PM CST
- Where
- Miller County, 2.34 mi NNW of Eldon Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.400, -92.590
Hail, Morgan
- When
- March 27, 4:45 PM CST
- Where
- Morgan County, 0.88 mi SW of Gravois Mills
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.310, -92.830
Hail, Greene
- When
- March 27, 5:40 PM CST
- Where
- Greene County, 0.88 mi SE of Bassville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -93.120
Hail, Greene
- When
- March 27, 5:40 PM CST
- Where
- Greene County, 0.88 mi SE of Bassville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -93.120
Hail, Greene
- When
- March 27, 5:42 PM CST
- Where
- Greene County, Fair Grove
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -93.150
Hail, Webster
- When
- March 27, 5:50 PM CST
- Where
- Webster County, 1.79 mi ESE of Caddo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.340, -93.020
Hail, Morgan
- When
- March 27, 5:56 PM CST
- Where
- Morgan County, 6.87 mi SW of Stover
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -93.070
Hail, Barry
- When
- March 27, 6:07 PM CST
- Where
- Barry County, 0.88 mi SW of (Umn)monett
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.870, -93.910
Thunderstorm Wind, Morgan
- When
- March 27, 6:25 PM CST
- Where
- Morgan County, Barnett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -92.670
Several small trees and fencing were blown down near the intersection of Highway 52 and Highway AA.
Hail, Morgan
- When
- March 27, 6:25 PM CST
- Where
- Morgan County, Barnett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.380, -92.670
Hail, Polk
- When
- March 27, 6:33 PM CST
- Where
- Polk County, 1.09 mi E of Flemington
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.800, -93.500
Hail, Polk
- When
- March 27, 6:40 PM CST
- Where
- Polk County, 3.01 mi NE of Rondo
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.800, -93.430
Hail, Lawrence
- When
- March 27, 7:18 PM CST
- Where
- Lawrence County, 2.35 mi SSW of Stotts City
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.070, -93.990
Dime to nickel sized hail was reported.
Hail, Laclede
- When
- March 27, 7:35 PM CST
- Where
- Laclede County, 2.29 mi ESE of Dove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -92.660
Hail, Laclede
- When
- March 27, 7:35 PM CST
- Where
- Laclede County, 1.09 mi E of Dove
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -92.680
Hail, Stone
- When
- March 27, 8:12 PM CST
- Where
- Stone County, 0.69 mi N of Union City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.990, -93.470
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, March 27, 2014EF2 · 45 events
- Flash Flooding and Hail in Mississippi, March 27 to 28, 2014$377,000 · 2 in hail · 27 events
- Tornado and Hail in Iowa, March 27, 2014$50,000 · EF0 · 5 events
- Hail and Damaging Winds in Texas, March 27 to 28, 2014$14,000 · 1.25 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, March 27 to 28, 2014$4,000 · 1.25 in hail · 10 events
- Hail and Damaging Wind in Missouri, March 27, 20141 in hail · 8 events
- Hail in Texas, March 27, 2014$5,000 · 1.5 in hail · 4 events
- Winter Weather in South Dakota, March 27, 20143 events
- Dust Storm in Texas, March 27, 20143 events
- Hail in Kansas, March 27, 20141.75 in hail · 3 events
- Hail in Arkansas, March 27, 20141 in hail · 3 events
- Flooding in Wisconsin, March 27 to 29, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498852, 498799, 498801, 498802, 498803, 498858, 498798, 498804, 498805, 498808, 498811, 498813, 498814, 498815, 498816, 498817, 498793, 498818, 498819, 498822, 498796, 498795, 498849, 498851.